Christi6513
  • 5 replies
  • 999 views
  • 6 followings
Christi6513, April 22,  2018  9:40am EST

Recovery from ablation question

Is it normal to have fatigue, leg edema, low sodium, and difficulty gaining weight one month post ablation? I am one month post ablation for paroxysmal a-fib at Mayo Clinic in Rochester MN. Thank goodness my heart has settled down and I'm not having a-fib. Still taking Tikosyn, Eliquis, and 12.5 mg of Metoprolol Tartrate (all) 2 x /day. Issues I continue to have: significant fatigue 2 of 3 days, little appetite and difficulty gaining weight (I lost 15 pounds I did not need to lose before, during, and after ablation), edema of both legs that comes and goes, and frequent low sodium. Prior to being diagnosed with paroxysmal a-fib in late May 2016, I was in good health and high energy. A 69 y.o. woman, vegetarian, BMI 19.5 (before a-fib), cholesterol 150, low to normal blood pressure, and never experienced leg edema. Two separate sleep studies confirmed no sleep apnea.  A-fib is probably collateral damage from chemotherapy (adriamycin, cytoxin, 5-FU) for breast cancer 24 years ago.

Began working with personal trainer 1.5 weeks ago to regain strength and stamina and work hard at gaining weight and maintaining healthy sodium level. Will I ever return to the high energy, healthy woman I was prior to a-fib?

5 Replies
  • Spencer
    Spencer, April 22,  2018  9:47am EST

    Christi - Your issues are probably reactions to the drugs that you are taking.  The ablation while a significant event should cause few of the issues you are describing.   The Tikosyn and Metroprolol are probably your culprits.  When I was on these drugs, I dropped weight pretty fast (25 lbs in about 2 weeks) and had little to no appetite.  I would go maybe 2-3 days without eating or really wanting to eat.   Fatigue is also a common side affect of the drugs and the ablation.  I'd take it easy and monitor your intake of food and push more if your caloric count drops too much.  

    Spencer.

     

  • Jeanamo815
    Jeanamo815, April 22,  2018  4:36pm EST

    Hello, Christi....the fatigue could  be caused by your medicines and perhaps your loss of appetite and inability to gain weight as well.  Have you talked with your electrophysiologist about this?  Maybe your medicines could be adjusted in some way to help you feel better.  I hope that working with your personal trainer will help to restore your energy level too.  Let us know how you are doing and we will be hoping that you are soon feeling much better and not experiencing your present symptoms any longer.  Thanks for posting your concerns!

    Wishing you the best and continued NSR,

    Jean

    (My A-fib Experience Community Leader)

  • lmaj
    lmaj, April 27,  2018  8:32am EST

    I was very fatigued following my ablation a year ago April.  Prio to and following my ablation was on similar med regime, tikosyn, atenolol (instead of metoprolol---which I could NOT at all tolerate) and eliquis---so while the meds can surely play havoc, combined with the ablation it is a perfect storm.  So I recommend just listening to your body, don't push it and hopefully the time will come when you feel better all the way around.  started for me around month 3 or 4 following ablation.  Then about 9 months later, I re-introduced magnesium supplment as my ecoptics were off the chart.

    Wishing you all th best as you continue to recover.

    Linda

  • Christi6513
    Christi6513, April 27,  2018  9:16am EST

    Thank you Linda (Imaj), Jeanamo815, and Spencer for your replies to my question. I had talked to my EP about my lack of appetite and the Metoprolol was lowered from 25 mgs x 2 to 12.5 mgs x 2.  It helped a little. Still must work to take in enough calories each day. The work with a personal trainer seems to be helping too.  So, little by little I'm feeling a little better and less discouraged. Perhaps your comments and sage advice helped the most. Thank you.

  • Spencer
    Spencer, April 27,  2018  9:24am EST

    Christi - keep a food log.  A good app is "MyFitnessPal."  All free and will help you count calories, and you make sure that you are hitting your break-even calories based on your age, exercise level, and metabolism.  While I was on some of the drugs, I lost 25 pounds in two weeks.  I didn't want to eat as the drugs made everything taste like wet paper so that I would go 1-2 without anything.  I guess fasting is good for the soul.

    On the trainer, I would also suggest some yoga.  The soft fluffy type, not the sweat you @#@@ off type.  The relaxation will do you good and help center yourself. Channel your inner "downward dog."... You will feel better.

    Spencer.

    Waiting on my Sunrise.

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active